Overdose Prevention Day

Accidental Drug Overdose Prevention Day

Overdose Prevention Day

Overdose Prevention Day

The eleventh annual 2011 International Drug Overdose Prevention Day was held on August 31, 2011. Drug Overdose Awareness Day meant to bring worldwide recognition that thousands of lives lost to accidental drug overdose every year and to support bills for meaningful programs aimed to reduce overdose deaths globally. It has been estimated that over twenty-eight thousand Americans die needless deaths every year as a result of accidental overdose. . There is a rapid increase in drug overdoses from prescription medicines including the opiate Oxycontin, as well as a host of synthetic drugs.

There are a number of activities around the country surrounding Overdose Prevention Day. People are encouraged to wear purple ribbons to bring attention to the problem. Dozens of cities help candlelight vigils in order to remember the past victims of an overdose. In Hollywood, there was a staged “die-in” in front of Grauman’s Chinese Theater to celebrate life and bring awareness to the lives lost by accidental drug overdose. . In Sacramento there was a capitol march to support upcoming drug legislation. A Bronx awards ceremony was help in New York City for supporters of New York’s Good Samaritan 911 Law.

How do drugs actually kill someone? Oftentimes, there is a mixture of drugs in a person’s system that work together in order to cause death. The opiate heroin causes the most deaths from overdose than any other drug. What happens with heroin is that biochemical signals that inhibit breathing increase causing a person to basically stop breathing. The effect of heroin is greater when combined with alcohol. Stimulants such as cocaine and ecstasy can cause death by stimulatory effects on the body by the release of extra neurotransmitters norepinephrine and dopamine.

Increased blood pressure can cause brain damage, increased oxygen demand and increased motor activity can cause a heart attack, and altered dopamine levels can cause overheating and death. A person that takes any dose of cocaine is up to twenty-five times more likely to have a heart attack.

What are the signs and symptoms of a drug overdose? If a person is unconscious or incoherent, a drug overdose may be strongly suspected. In addition, there are a number of other signs of drug overdose one can look for. If the drug was swallowed the victim may have bluish or discolored lips and a strange mouth odor or burns inside the mouth. Other symptoms may include stomach cramps, vomiting, and/or diarrhea. If an overdose occurred by means of injection, there may be an obvious red mark or allergic reaction at the site of the injection. If the drug was inhaled, the victim may exhibit difficulty breathing, coughing, and/or chest pains.

How can drug overdose be prevented? The drug naloxone, also known as Narcan, can be administered following an opiate overdose to quickly restore normal breathing and bring the person back from a potential overdose within a couple of minutes. There are movements underway to provide a greater access to naloxone to law enforcement and drug abusers themselves so that more needless overdoses can be prevented.